Can't get off of Prednisone; any suggestions??????

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Skram
New Member


Date Joined Jul 2007
Total Posts : 15
   Posted 9/5/2007 11:29 AM (GMT -7)   
Hi everyone - I have been on Prednisone for what seems like forever. It was the miracle drug that brought me back to life when my symptoms first appeared many years ago. I've been seeing the same GI since I was first diagnosed. Back in the 80's, he was the best in the Washington area. He's still an excellent physician; however, maybe its time for a change.
 
Anyway, trying to wane off Prednisone seems impossible. Everytime my dosage drops into the single digit mg dosage, I feel weak, lethargic, tired all the time, can't sleep, not hungry, and basically out of touch with reality. Once the dosage amount is increased into double digit mg, I feel much better. I can sleep at night, I have an appetite, I can function during the day, and so on. My doc seems content to keep me at 10mg maintenance dose; however, everything I've read and heard about long term usage of Pred is not good.
 
Other than Pred, I'm taking Fasomax weekly for bone strenght; Niferex for add'l iron (of course I'm anemic) and Vytorin for cholesterol.
 
Any suggestions?
 
Thanks ... you people are the best
Skram ... male -mid 40's
             diagnosed in '83 with CD;
             married since '89;
             three children -oldest diagnosed with CD in '05 at age 12.
 
Don't walk behind me, I may not lead ...
     Don't walk in front of me, I may not follow ...
          Just walk beside me and be my friend.
 


Zanne
Veteran Member


Date Joined Apr 2005
Total Posts : 3763
   Posted 9/5/2007 1:53 PM (GMT -7)   
I have a similar story. I have been on prednisone for most of the last 14 years. Every time I would get into the single digits, I would have a general increase in symptoms. Back up to 20 and start the taper again. All this even though, all my test showed only mild symptoms. Last year, one of my doctors started me on Xifaxan. It is an antibiotic for travelers Diarhea. The one month trial was the best month I had had in ages. Had to fight the insurance company, but they finally let me have a year of the drug, and now one more year. I don't know why its working but, I have been able to get down to 5mg, and have very little problems. I am tapering very slowly. 1mg every 6 weeks or so. I expect to be off by the begining of next year maybe if all goes well. Like I said, I don't know why, but for some reason its working, so I will not look a gift horse in the mouth.

We did have to get the drug company involved in getting approval, but it might be worth a shot.
Suzanne

CD 19 years offically, 29 unofficially. 3 resections '93, '95 '97
Symptoms constantly but all tests show only minor ulcerations. Currently having multiple episodes of gastritis with no known cause.


Prednisone, 6MP,Prevacid, B12 shots, Bentyl, Xifaxan.....


belleenstein
Veteran Member


Date Joined Feb 2007
Total Posts : 1010
   Posted 9/5/2007 6:56 PM (GMT -7)   
How long have you been on prednisone? It sounds as though you have developed dependency, which means your body is no longer producing cortisol naturally. I think it is time you found a GI who graduated in the last 5 years. This field of medicine has changed drastically in the last 10 years and it doesn't sound as if your GI has kept up with the new standards of practice.

It is no longer considered acceptable to keep a patient on steroids long term. It should be used as a stop gap to get symptoms under control until the other classes of drugs (anti-inflammatories, immuno-suppressants, and biologics) begin to kick in.

In the meantime, it sounds as though you will have to taper off steroids very, very slowly. Perhaps as a first step, if you can get down to 10-15 mgs, your GI could switch you to Entocort. It is also a steroid but formulated so that it is delivered directly to the intestine instead of circulating to every part of the body. It doesn't have as many side effects.
Belleenstein:

30+ years living with Crohn's.


CrazyHarry
Veteran Member


Date Joined Mar 2006
Total Posts : 1034
   Posted 9/5/2007 8:58 PM (GMT -7)   
the only way i got off of it was with remicade. i was on it for 6 years straight and could never taper off. i couldnt stay below 10 mg for very long before i'd flare back up. i really dont think immunosuppressants are the way to go. that is my opinion seeing how i've been on 6-mp (purinethol) since april of 1995 and i've never noticed it to work, but the doctors tell me keep taking it so blindly i do. i think remicade though just treats the symptoms, not the disease. it is supposed to help prevent and close up fistulas, but then when i was on it i developed a fistula to my bladder which resulted in the removal of my sigmoid colon (8 inches worth). and my bum with its peri-anal abscesses never did really heal after being on it for like 6 years or so. so i now think this drug is junk as well, but i did feel better on it cos it masked my symptoms which allowed me to get off the prednisone before it did any more long term/permanent damage. once i changed my eating habits following the maker's diet i stopped remicade altogether cos i felt fantastic and believed i didnt need it anymore. my last infusion was in december 2006 and i have been fine since. i am in the process of weening myself off all my medications.

the above is my opinion and personal experience. results may vary.
Crazy Harry

---------------------------------------------
Crohn's since 1993 (17 yrs old then)
been on basically every med available, currently on colozal & 6-mp
surgery in July '05 - removal of 2 inches at ileum and 8 inches of sigmoid colon (had fistula into bladder)
Nov '05 developed colonic inertia; July '06 told i needed ostomy surgery
began maker's diet in August '06 - now feeling the best ever with no symptoms of colonic inertia and i kept my colon


pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20576
   Posted 9/6/2007 7:32 AM (GMT -7)   
Hasn't your doc ever put you on any maintenance drugs along with pred? In general that's the whole idea of pred, to help kick start maintenance drugs since they can take a while to kick in.

Long term pred use is not good, so you should ask about a maintenance drug to go on to help you get into remission and get off pred.

I also suggest you get on a good probiotic and take it daily.

:)
My bum is broken....there's a big crack down the middle of it!  LOL  :)


gemini kiwi
Veteran Member


Date Joined Nov 2006
Total Posts : 1136
   Posted 9/6/2007 2:39 PM (GMT -7)   
Here is an interesting discussion on Pred,
http://www.healthtalk.com/crohnsdisease/programs/5_775/index.cfm

nursetiff
Regular Member


Date Joined Jul 2007
Total Posts : 33
   Posted 9/6/2007 2:59 PM (GMT -7)   
1 month before I went off Prednisone for the 2nd time, I started Imuran. It's considered a steroid-sparing drug, it suppresses your immune system, similar to remicade or humira. (I'm also on Remicade every 8 weekds) It worked for me. Staying on steroids for long periods of time is not good for your longterm heath, I would look into Imuran, Humira, or Remicade. I no longer have pain and my fistulas and fissures have healed. Good luck to you.
diagnosed with Crohn's 2/2007
Pentasa, Remicade, Imuran, Protonix

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 9:21 AM (GMT -7)
There are a total of 2,732,552 posts in 301,031 threads.
View Active Threads


Who's Online
This forum has 151190 registered members. Please welcome our newest member, nakertar.
305 Guest(s), 9 Registered Member(s) are currently online.  Details
BnotAfraid, dacarte3, astroman, Mad Martha, Huddie, BKelly, Duffykani, BostonMarigold, multifacetedme


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer